Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 91, NWS Tucson, AZ

October 6, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 6, 2005, 4:35 PM MST for Pima County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2005, 4:35 PM MST (23:35 UTC)
Expired
Oct 6, 2005, 5:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 062337
FFWTWC
AZC019-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
435 PM MST THU OCT 6 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE FAR SOUTHERN PORTIONS OF THE TUCSON METRO AREA
   AND THE CITY OF GREEN VALLEY

* UNTIL 600 PM MST

* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER SOUTHEAST PIMA COUNTY...
  MAINLY ALONG AND SOUTH OF INTERSTATE 10. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL QUICKLY FILL INTO NORMALLY 
DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. DO NOT DRIVE
THROUGH RUNNING WATER OF UNKNOWN DEPTH. 

LAT...LON 3174 11108 3175 11065 3216 11066 3209 11100
      3197 11106

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 070006
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST THU OCT 6 2005

AZC019-070100-
PIMA AZ-
503 PM MST THU OCT 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 503 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED NEAR SAHUARITA...OR ABOUT 8 MILES NORTH OF GREEN 
VALLEY...MOVING SOUTHWEST AT 10 MPH. THE HEAVIEST RAINFALL...BETWEEN 
1.00 AND 1.25 INCHES...HAS FALLEN ALONG A LINE FROM SAHUARITA TO THE 
INTERSECTION OF INTERSTATE 10 AND WILMOT ROADS. EXCESSIVE RAINFALL 
RUNOFF WILL QUICKLY FILL INTO NORMALLY DRY WASHES...ROADWAY DIPS AND 
OTHER LOW LYING AREAS. DO NOT DRIVE THROUGH RUNNING WATER OF UNKNOWN 
DEPTH AND DO NOT DRIVE AROUND BARRICADES. 

LAT...LON 3174 11108 3188 11075 3216 11069 3216 11104 3197 11106

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 070058
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST THU OCT 6 2005

AZC019-070108-
PIMA AZ-
558 PM MST THU OCT 6 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY EXPIRES AT
600 PM MST...

ALTHOUGH RAINFALL RUNOFF FROM THE STRONG THUNDERSTORMS EARLIER THIS 
AFTERNOON WILL CONTINUE TO DRAIN INTO NORMALLY DRY WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AREAS...THE THREAT FOR FLASH FLOODING HAS 
SUBSIDED. HOWEVER...MOTORISTS ARE URGED TO AVOID CROSSING THROUGH 
ROADWAY DIPS FILLED WITH RUNNING WATER OF UNKNOWN DEPTH. 


LAT...LON 3174 11108 3188 11075 3216 11069 3216 11104

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:00 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 6, 3:00 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST THU OCT 6 2005

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
JUST SOUTH AND EAST OF THE TUCSON METRO AREA. DRIER AIR WILL SPREAD
ACROSS SOUTHEAST ARIZONA LATE TONIGHT INTO FRIDAY AS A WEAK RIDGE
MOVES ACROSS THE AREA. A STRONG LOW PRESSURE SYSTEM WILL THEN
DEVELOP OVER THE CENTRAL ROCKIES...AND BRING BREEZY CONDITIONS BY
SATURDAY AFTERNOON. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
SATURDAY NIGHT FOLLOWED BY COOLER DAYTIME TEMPERATURES ON SUNDAY...
DRY AGAIN BY NEXT TUESDAY WITH A WARMING TREND THROUGH MID WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED A CLUSTER OF STRONG AND
POTENTIALLY SEVERE THUNDERSTORMS OVER CENTRAL SANTA CRUZ COUNTY AT
2155Z. OTHER ISOLATED AND WEAKER THUNDERSTORMS WERE OVER EXTREME SE
COCHISE COUNTY. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 06/12Z
NAM/ETA PRECIP FIELDS APPEAR TO HAVE THE BEST HANDLE WITH ONGOING
ACTIVITY. THUS GIVEN RADAR/SATELLITE TRENDS AND MODEL SOLUTION WILL
OPT FOR SCATTERED EVENING THUNDERSTORMS SANTA CRUZ/COCHISE COUNTIES
WITH ISOLATED EVENING TSTMS TUCSON VICINITY NEWD. MID-LEVEL TROUGH
AXIS PROGGED SE OF AREA LATE TONIGHT WITH SUBSIDENCE AND DRIER AIR.
THUS HAVE OPTED FOR DRY CONDITIONS AREAWIDE LATE TONIGHT THRU FRI
NIGHT.

CHANGES OCCUR THIS WEEKEND...PARTICULARLY LATE IN THE WEEKEND...AS
LOW PRESSURE DEEPENS OVER THE CENTRAL ROCKIES. 06/12Z GFS DEPICTED A
MORE PROGRESSIVE SYSTEM WHICH IS SIMILAR TO PREVIOUS 2-3 GFS
SOLUTIONS. PER COORD WITH WFO/S PSR AND FGZ NOW APPEARS THAT THE
MAIN IMPACT ON SE AZ WEATHER WILL BE BREEZY CONDITIONS SAT AFTERNOON
AND EVENING BUT A CONTINUED CHANCE OF SHOWERS/THUNDERSTORMS
PRIMARILY SAT NIGHT...AND A CHANCE OF SHOWERS TUCSON VICINITY EWD
SUN. BREEZY CONDITIONS AGAIN SUN AFTERNOON ESPECIALLY NERN SECTIONS
AS UPPER LOW NOW PROGGED TO DEEPEN OVER COLORADO.

GIVEN THE FARTHER NE PATH OF SYSTEM GFS INDICATED MUCH DRIER AIRMASS
BY MON. THUS OPTED TO TRIM POPS TO JUST SLIGHT CHANCE CATEGORY NERN
SECTIONS ON MON. COOLEST DAY NOW EXPECTED TO BE ON MON AS WELL. DRY
AREAWIDE MON NIGHT-THUR WITH A GRADUAL WARMING TREND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 2:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz31 min
Oct 6, 2:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Oct 6, 3:17 PM MSTFlash Flood WarningTWCSanta Cruz28 min
Oct 6, 4:49 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.